Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 80, NWS Cleveland, OH

September 12, 2021

NWS Cleveland, OH issued this special marine warning at Sep 12, 2021, 10:25 PM EDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2021, 10:25 PM EDT (02:25 UTC)
Expired
Sep 13, 2021, 12:00 AM EDT
In force
95 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Buffalo radar (KBUF), 138 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

265 
WHUS51 KCLE 130225
SMWCLE
LEZ149-167>169-130400-
/O.NEW.KCLE.MA.W.0080.210913T0225Z-210913T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
1025 PM EDT Sun Sep 12 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Conneaut OH to Ripley NY...
  Open waters from Willowick OH to Ripley NY...

* Until midnight EDT.

* At 1025 PM EDT, severe thunderstorms capable of producing
  waterspouts were located along a line extending from 58 nm north of
  Ashtabula to 46 nm north of Geneva-On-The-Lake to 41 nm north of
  Fairport Harbor, moving east at 55 knots.

  HAZARD...Waterspouts and wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Erie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4248 7985 4235 7982 4228 7974 4224 7978
      4199 8041 4205 8058 4220 8125 4239 8009
TIME...MOT...LOC 0225Z 287DEG 53KT 4284 8106 4259 8124 4240 8160 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

Greenawalt
2 follow-up statements
776 
FZUS71 KCLE 130328
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
1128 PM EDT Sun Sep 12 2021

LEZ167-168-130338-
/O.CAN.KCLE.MA.W.0080.000000T0000Z-210913T0400Z/
1128 PM EDT Sun Sep 12 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Open waters from Willowick OH to Conneaut OH...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
northwestern Pennsylvania...and the adjacent waters of Lake Erie.

LAT...LON 4248 7985 4235 7982 4228 7974 4227 7976
      4224 7978 4199 8041 4205 8058 4231 8058
      4239 8009
TIME...MOT...LOC 0328Z 285DEG 54KT 4248 7985 4229 8005 4214 8045 

$$

LEZ149-169-130400-
/O.CON.KCLE.MA.W.0080.000000T0000Z-210913T0400Z/
1128 PM EDT Sun Sep 12 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT...

For the following areas...
Nearshore waters from Conneaut OH to Ripley NY...
Open waters from Conneaut OH to Ripley NY...

At 1128 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 12 nm northwest of Ripley to
9 nm north of Erie to 13 nm northeast of Conneaut, moving east at 55
knots.

HAZARD...Waterspouts and wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Erie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4248 7985 4235 7982 4228 7974 4227 7976
      4224 7978 4199 8041 4205 8058 4231 8058
      4239 8009
TIME...MOT...LOC 0328Z 285DEG 54KT 4248 7985 4229 8005 4214 8045 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

Greenawalt
735 
FZUS71 KCLE 130401
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
1201 AM EDT Mon Sep 13 2021

LEZ149-169-130411-
/O.EXP.KCLE.MA.W.0080.000000T0000Z-210913T0400Z/
1201 AM EDT Mon Sep 13 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 1200 AM EDT...

The affected areas were... 
Nearshore waters from Conneaut OH to Ripley NY...
Open waters from Conneaut OH to Ripley NY...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
northwestern Pennsylvania...and the adjacent waters of Lake Erie.

LAT...LON 4248 7985 4235 7982 4228 7974 4227 7976
      4224 7978 4199 8041 4205 8058 4231 8058
      4239 8009
TIME...MOT...LOC 0401Z 287DEG 53KT 4235 7927 4216 7947 4201 7987 

$$

Greenawalt

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 12, 10:00 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 12, 10:00 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1000 PM EDT Sun Sep 12 2021

.SYNOPSIS...
A frontal boundary will stall this evening near the southern
shores of Lake Erie. This front will lift north as a warm front
Monday into Tuesday ahead of another cold front expected to move
east across the area on Wednesday. High pressure will build across
the area behind the front.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Clouds have now moved south along the northern counties at this
time and this trend is expected to continue as the surface low
pressure over northern Lake Erie and trailing cold front move
east and southeast. Diurnal cooling dropped temperatures into
the upper 70s in the west and lower 70s in the east. Still
watching batch of storms over southern Ontario, Canada.
Expecting this activity to track southeast with bulk of it
ending up in western New York. Current forecast has this
activity on track for timing.

Previous Discussion...

A slow moving cold was located just north of Lake Erie and
drifting southward tonight. This frontal boundary is expected to
stall out near the southern lakeshore of Lake Erie by late
tonight or early Monday morning. Scattered showers and
thunderstorms are expected to develop near this frontal boundary
but will remain north of our local area as this active weather
will be moving from west to east tonight. We can't rule out an
isolated pop up shower this evening but warm air aloft or the
"cap" will keep most the area dry and quiet tonight. The only
area that may get clipped with some showers and storms late
tonight will be are extremely northeast area around Erie PA.

We will remain on the warm side of the front Monday with more
very warm temperatures and higher humidity. Afternoon highs will
climb back into the middle and upper 80s. The stalled front over
Lake Erie will lift back north as a warm front Monday into
Monday night. While we can't rule out a spotty shower pop near
the lakeshore, most the area will remain dry and quiet weather
on Monday and Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Much of the day on Tuesday should be fairly quiet with mid-level dry
air in place ahead of an eastward-advancing cold front. It will be a
little gusty across the area by Tuesday afternoon, with winds in the
25 to 30 mph range in some spots. The highest wind gusts are
expected across NW OH. Temperatures will be above average with highs
in the mid to upper 80s.

By Tuesday night into Wednesday, the cold front will reach the north
and northwest portions of the area, resulting in widespread showers
and thunderstorms. As the upper trough continues to eject northeast
across Quebec, the trailing cold front draped across the area will
begin to slow, and eventually become nearly stationary. Expecting
another round of showers and thunderstorms in the afternoon and
evening hours, primarily across the central and eastern half of the
area. Will still have to monitor instability trends for any severe
weather threat, given the moderate deep layer shear profiles in
place. At this point, the best chance for any decent destabilization
would be across the far southeast portion of the area.

We don't have a WPC ERO at this time, given Wednesday is day 4.
However, anticipate we could at least be under a marginal risk by
tonight's update, given favorable heavy rain profiles and cloud
layer flow that is nearly parallel to the stalling front. Forecast
QPF across the area on Wednesday is around an inch, with locally
higher amounts possible. Temperatures will be a little cooler on
Wednesday, in the upper 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Uncertainty grows in the long term period with no agreement in any
discernible upper air patterns and thus a lack of forcing for any
shower and/or thunderstorms chances. We should maintain the warm and
moist airmass through at least Friday as the aforementioned stalled
cold front, lifts north as a warm front on Thursday. Will mainly
keep isolated mention in the afternoon/evening on Thurs/Fri at this
time. A weak cold front may move across the area on Saturday, with
some model guidance hinting at cooler and more pleasant weather by
the end of the weekend.

&&

.AVIATION /00Z Monday THROUGH Friday/...
Main issue this forecast period is the two clusters of
thunderstorms over southern Ontario, Canada and second one back
over over Michigan. Expecting first cluster to move near Erie
around 03Z this evening and may slip past the terminal.
Uncertain as to whether terminal will be affected but added a
tempo group for the time being. Second round has a shot at
hitting Erie around 08Z and will add a mention of thunder then
as well. Otherwise, looking at VFR across the rest of the area
overnight into tomorrow. Winds will gradually diminish through
tomorrow and become light.

Outlook...Non-VFR possible with showers/thunderstorms through
Tuesday. Non-VFR likely Wednesday in showers and thunderstorms
associated with a cold front.

&&

.MARINE...
A mostly quiet marine period is forecast through Thursday with no
marine headlines anticipated. Southwest winds today, 10 to 15 knots,
will shift more northerly tonight, then become northeastly by Monday
as a cold front stalls just south of the lake. Winds will become
southwesterly once again on Tuesday as the front lifts northeast as
a warm front, 10 to 15 knots, becoming 15 to 20 knots by Tuesday
night. Another cold front will stall south of the lake on Wednesday,
with northerly flow of 5 to 10 knots expected. Light flow is then
expected to continue into Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Lombardy
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Lombardy
MARINE...Kahn
Hazardous weather outlook, Sep 12, 3:32 PM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
332 PM EDT Sun Sep 12 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-131945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
332 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-003-131945-
Southern Erie-Crawford-
332 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk potential for strong to severe
thunderstorms late this afternoon into the overnight hours. Damaging
wind gusts up to 60 mph and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

PAZ001-131945-
Northern Erie-
332 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk potential for strong to severe
thunderstorms late this afternoon into the overnight hours. Damaging
wind gusts up to 60 mph and large hail will be the main threats.

There is a moderate risk for rip currents tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:25 PM EDTSpecial Marine WarningCLE38 min
Sep 12, 11:23 PM EDTSevere Thunderstorm WarningCLEErie37 min
Sep 13, 4:39 PM EDTSpecial Weather StatementCLEErie36 min
Sep 13, 5:05 PM EDTSevere Thunderstorm WarningCLECrawford, Erie25 min
Sep 13, 5:16 PM EDTSpecial Weather StatementCLECrawford44 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.